Hail, Oscoda
- When
- May 12, 4:52 PM EST
- Where
- Oscoda County, 1.34 mi WNW of Mio Fun Vly Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -84.156
A broken line of strong thunderstorms crossed northern lower Michigan in the afternoon and early evening hours of the 12th. One storm produced penny-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A broken line of strong thunderstorms crossed northern lower Michigan in the afternoon and early evening hours of the 12th. One storm produced penny-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 12, 3:11 PM EST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 411 PM EDT THU MAY 12 2016 .SHORT TERM...(This evening and overnight) Issued at 408 PM EDT Thu May 12 2016 High Impact Weather: Isolated Thunderstorms this afternoon/evening Forecast Challenge: Thunderstorm/rain showers diminishing Overview...Secondary sfc low over W Upper with a cold front that stretches south along the Wisconsin Lake Michigan shore. Out ahead of it, there are rain showers, with some thunder, mainly downstate, associated with the main trough/occluded front. Rain showers have been the main mode of the precipitation as the lightning with the first round this morning/afternoon has been pretty sparse. Tonight...As the second front along the Lake Michigan shore continues to move to the east HRRR and GFS, which are handling the current convection better than the rest of the models today, show that the best sfc based CAPE is east of US-131 around 20z, and as the second front pushes through, the CAPEs push along to the east so by 00z, the showers/isolate thunder is expected to be east of M-33. Losing the sfc based CAPE, the showers will continue to diminish. there will be a brief reprieve over the forecast area, ahead of the next round of showers from the 500 mb shortwave trough that will swing into the forecast area overnight. It will move through the region, and will expect that it exits by 12z. .LONG TERM...(Friday through Thursday) Issued at 408 PM EDT Thu May 12 2016 ...Turning cooler with showery periods for week's end... High Impact Weather Potential: Minimal. Pattern Synopsis/Forecast: Cooler air will spill into the Upper Great Lakes for the end of the week...as long wave troughing settles across much of the eastern half of North America. Thermal troughing and several short wave troughs rotating through the mean long wave trough position will provide the impetus for shower development. One such short wave trough will swing across southern Lower Michigan and the Ohio Valley later Friday/early Saturday along with an attendant surface wave. This will serve to drag the coolest air of the weekend into the region for Saturday which will linger into Sunday. Primary Forecast Concerns: Precipitation chances through the weekend along with temperatures. Friday...Clouds will be around to start the day Friday but at this point looks like things will be dry...waiting for the next short wave trough swinging across the upper Mississippi Valley. Will likely start seeing the impacts of this feature during the afternoon with increasing clouds and some rain by mid-late afternoon across northwest Lower. As short wave trough begins to track east toward southern Lower Michigan will probably see some deformation/comma- head rainfall spread into much of northern Lower Michigan Friday evening. Will probably remain dry across eastern Upper until Saturday morning. Highs Friday afternoon mainly in the 50s with lower-mid 60s across northeast Lower. Saturday...Deformation zone rainfall should be mostly east of the forecast area by mid-morning Saturday...with plenty of clouds in its wake along with some shallow instability. So some potential for scattered showers on Saturday...perhaps mixed with a little snow at times in some of the heavier bursts of precip. Temperatures Saturday will likely struggle to get much above the lower 40s. Deep layer moisture rotates across the Upper Lakes from the northwest Saturday night along with coldest low level air (850mb temperatures at or below -8c). This suggest some potential for lake processes to get involved...and also suggests the possibility for more snow shower development. Low temperatures will likely slip below freezing inland from the Great Lakes. Sunday...Threat for rain/snow showers will continue into Sunday... though coverage may tend to wane as the day progresses. Sunday's highs still mainly in the 40s to around 50s. JPB Extended (Sunday night through Thursday) issued at 300 PM EST Thu May 12 2016 The blocking high looks to finally move further northeast on Monday, which should allow the stalled lows to finally lift off further north through Hudson Bay. The pattern then becomes more zonal, with a Pacific influenced airmass helping to moderate temperatures back to near normal going into mid-week. Guidance disagrees on the handling of a wave out of the plains Tuesday/Wednesday, with the more bullish euro spreading appreciable rainfall across the lakes...while the GFS has a less impressive system remaining well south. Regardless, as the baroclinic zone shifts north with period waves traversing the area..can't completely rule out shower chances into mid-week so the low chance blended consensus PoPs look good for now. Berger && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 353 PM EDT Thu May 12 2016 Isolated to scattered rain showers are moving through N Michigan this afternoon, produced by a cold front that is moving across Lake Michigan. As this front moves into N Lower, will expect that the rain showers will move east, and we will begin to lose the lightning with it as the sun begins to get lower in the sky and temperatures cool. Rain showers will continue into the evening, but will continue a diminishing trend through the evening. The expectation is that the rain should be out of the forecast area by 12z. However, with the moisture in the lower levels, and the cooling post frontal, will expect that there will be IFR cigs overnight, until the cooler, drier air behind the front begins to move into the region so that the cigs will begin to clear out Friday morning. With the moistened lower levels, there is a possibility of fog, but will expect that it wouldn't be any more than MVFR for a couple of hours overnight. && .MARINE... Issued at 408 PM EDT Thu May 12 2016 Tonight Through Saturday...Winds will remain well below small craft tonight, with some fog issues on lake michigan with the high dewpoint over the relatively cold water. Friday morning with all the fronts and 500 mb shortwaves through the region, winds veer NW and increase along the Lake Huron shore and in Whitefish Bay and the Saint Mary's River to over small craft criteria. The winds diminish in the late afternoon as the pressure gradient relaxes with the next storm. Winds remain below small craft through the night. Once the low moves past, with the cold front, the gradient begins to tighten up and small craft advisories will likely be needed for Saturday. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SHORT TERM...JSL LONG TERM...JPB/Berger AVIATION...JSL MARINE...JSL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT THU MAY 12 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-130900- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 407 PM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. TODAY...PRIMARILY IN NORTHERN LOWER MICHIGAN THROUGH 8PM. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNSEASONABLY COLD AIR WILL LIKELY RESULT IN FROST AND FREEZE CONDITIONS SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. SMD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
506 PM EDT THU MAY 12 2016
MIZ017-018-022>024-028>030-034>036-041-042-122200-
OGEMAW-ALCONA-CRAWFORD-OSCODA-IOSCO-ARENAC-ROSCOMMON-GLADWIN-OTSEGO-
MONTMORENCY-ALPENA-PRESQUE ISLE-CHEBOYGAN-
506 PM EDT THU MAY 12 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CRAWFORD...WESTERN
ALCONA...OSCODA...IOSCO...ROSCOMMON...NORTHERN GLADWIN...OGEMAW...
SOUTHEASTERN CHEBOYGAN...SOUTHWESTERN PRESQUE ISLE...WESTERN
ALPENA...MONTMORENCY...OTSEGO AND ARENAC COUNTIES...
AT 504 PM EDT...RADAR INDICATED AN AREA OF THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR EASTERN CORWITH TOWNSHIP TO
NEAR BOWMANVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALGER...HOUGHTON LAKE...GAYLORD...ROGERS CITY...WEST BRANCH...GRAYLING...
ROSCOMMON...AU GRES...STERLING...PRUDENVILLE...MIO...ATLANTA...ST. HELEN...
LEWISTON...LACHINE...GLENNIE...LONG LAKE...SOUTH BRANCH...COMINS AND MAPLE
RIDGE.
BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
LAT...LON 4402 8460 4416 8461 4416 8482 4508 8479
4549 8376 4548 8371 4418 8354 4417 8357
4405 8358 4405 8365 4402 8369 4399 8368
4400 8372 4399 8374
TIME...MOT...LOC 2104Z 244DEG 23KT 4516 8436 4416 8424
MLRThe NCL Michigan radar (KAPX), 49 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639450.